Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 265, NWS Birmingham, AL

May 25, 2000DeKalb County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 25, 2000, 2:03 PM CDT for DeKalb County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2000, 2:03 PM CDT (19:03 UTC)
Expired
May 25, 2000, 2:30 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2082 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2082 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS54 KBMX 251905
SVRBHM
ALC049-251930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 PM CDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA...

* UNTIL 230 PM CDT.

* AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF PINE RIDGE...MOVING EAST
  AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PINE
  RIDGE...PORTERSVILLE...COLLINSVILLE...AND FORT PAYNE.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:35 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 25, 9:35 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
935 AM CDT THU MAY 25 2000

WELL DEFINED BOUNDARY OVER N AL FROM EARLY MCS THAT MOVED ACROSS
TN.  ANOTHER MCS ALONG MS RVR ASSOCIATED WITH VORT MAX WILL MOVE
EAST TODAY AND LIKELY INTERACT WITH BOUNDARY.  AIRMASS VERY MOIST
AND UNSTABLE OVER AL.  CAP LOOKS LIKE IT HAS WEAKENED A BIT AND
SHOULD BE BROKEN WITH MAX TEMPS IN MID 80S...PRODUCING CAPES OF
4000-5000J/KG.  ANY THUNDERSTORMS THAT FORM WILL HAVE SEVERE
POTENTIAL IN A VERY BOUYANT ATMOSPHERE.  WILL ADD SEVERE WORDING FOR
BHM NORTHWARD TODAY AND RAISE POPS BY 20%.

.BHM...NONE.

NNNN

In the hours before

Special weather statement, May 25, 9:31 AM CDT, 4 hours 32 minutes before
ALZ001>038-040>050-251730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
931 AM CDT THU MAY 25 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A NEARLY STATIONARY FRONT...THAT HAS BEEN JUST TO THE NORTH OF
ALABAMA...WAS VERY NEAR THE ALABAMA...TENNESSEE BORDER THIS MORNING.
IT IS EXPECTED TO DRIFT SLOWLY SOUTHWARD INTO NORTH ALABAMA THROUGH
TONIGHT.  THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS BOUNDARY...
OVER NORTH ALABAMA THIS AFTERNOON...AND SPREAD SOUTHWARD THROUGH
TONIGHT.  THE AIRMASS OVER THE AREA IS MOIST AND UNSTABLE...AND SOME
OF THESE THUNDERSTORMS COULD BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT.

NNNN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:19 PM CDTSevere Thunderstorm WarningBMXTalladega26 min
May 25, 4:34 PM CDTSevere Thunderstorm WarningBMXWalker26 min
May 25, 6:33 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.